Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 486, NWS Miami, FL

October 10, 2021

NWS Miami, FL issued this special marine warning at Oct 10, 2021, 1:52 AM EDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 1:52 AM EDT (05:52 UTC)
Expired
Oct 10, 2021, 2:45 AM EDT
In force
53 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 5.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

008 
WHUS52 KMFL 100552
SMWMFL
AMZ671-100645-
/O.NEW.KMFL.MA.W.0486.211010T0552Z-211010T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Miami FL
152 AM EDT Sun Oct 10 2021

The National Weather Service in Miami has issued a

* Special Marine Warning for...
  Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
  excluding the territorial waters of Bahamas...

* Until 245 AM EDT.

* At 152 AM EDT, severe thunderstorms capable of producing
  waterspouts were located along a line extending from 45 nm east of
  Triumph Reef to 33 nm east of Pacific Reef, moving east at 10
  knots.

  HAZARD...Waterspouts, wind gusts 34 knots or greater, and large 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves. Large hail could 
           result in structural damage.

* Severe thunderstorms will remain over mainly open waters south of 
  Bimini.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until these storms pass.
Wind gusts 34 knots or greater, large hail, high waves, dangerous
lightning, and heavy rain are possible with these storms.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2546 7918 2525 7921 2507 7928 2524 7980
      2590 7936 2590 7909 2577 7910
TIME...MOT...LOC 0552Z 274DEG 11KT 2551 7927 2523 7954 

WATERSPOUT...POSSIBLE
HAIL...>.75IN
WIND...>34KTS

$$

RAG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Oct 9, 7:11 PM EDT, 6 hours 41 minutes earlier.

Area forecast discussion, Oct 9, 7:11 PM EDT, 6 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
711 PM EDT Sat Oct 9 2021

...00z Aviation Update...

.AVIATION(00Z TAFS)...

Convection has decreased across the region this afternoon. Kept
VCs in for another hour or two, but most of the activity has
weakened. Light and variable winds expected through the cycle.
Can't rule out more showers on Sunday, but right now it appears
any convection on Sunday will be isolated. VFR conditions expected
tonight through Sunday.

&&

.PREV DISCUSSION... (Issued 321 PM EDT Sat Oct 9 2021)

Short Term (Rest Of Today-Saturday)...

Previous Meso Discussion for this afternoon and Evening...

A digging trough across the Southeast CONUS will be swinging across
the Florida peninsula with a "cold" front progressing down the
peninsula before stalling across the region. South Florida will be
in the unstable moist sector ahead of the front today which will
allow for an unsettled weather pattern.

Mid-level 500mb temps have already begun to cool aloft to -8C and
will continue to cool to around -9/-10 C this afternoon.
Precipitable water values while low around 1.5 on this morning 12z
MFL, will be able to recover to near 2 inches as moisture transport
will continue to move in from the Gulf of Mexico and Caribbean as
the atmosphere recovers from the overnight convection.
Meso model soundings this afternoon have continued to show decent
mid-level lapse rates of at least 6.5 C/km and DCAPE values
exceeding 1000 J/kg. All of these parameters support scattered to
numerous showers and thunderstorms this afternoon. These may
occur in multiple rounds throughout the afternoon and into the
evening hours as a sloppy storm mode of multicell storm mergers
and plentiful outflow boundaries for additional development. Given
the parameters above a few of these storms may become strong and
produce gusty winds, frequent lightning strikes and heavy
rainfall. Multiple rounds of storms with heavy rainfall may lead
to localized flooding.

While uncertain there are a few parameters we will be paying
attention to as the event unfolds for the potential for a few of
these strong storms to become severe in a conditionally favorable
environment. We will be monitoring closely the potential development
of the east coast sea breeze, while it is not expected to propagate
far inland any wind shift along the coast would allow for a change
in low level SRH. This would allow for an environment where funnel
clouds or a brief tornado would be possible along the coast or
waterspouts just offshore. Also, bulk shear will be around 25 knots
or so. If a storm can tap into a little better bulk shear
environment, this would also aid in the potential for severe wind
gust, tornado and hail development. These are a few of the
meso/storm scale parameters we will be keeping an eye on this
afternoon as storms begin to develop and interact.

Overall, an active afternoon across South Florida with strong storms
possible and that conditional probability for a severe storm. Main
impacts will be lightning, gusty winds and heavy rainfall. However,
hail, severe winds and the potential for a funnel cloud and/or brief
tornado are possible given the potential environment this afternoon.

Sunday...

As we move into Sunday, lingering moisture as the decaying front
stalls and washes out across the area. An mid-upper level low will
move back towards the peninsula to allow some drier mid-level air to
move in for northern and western portions of the area. Scattered
showers and storms will be possible Sunday afternoon but lower
coverage. A less favorable environment as well as upper-level
environmental support will have exited the region as well. There
will be a gradient west to east with highest chances  over the east
coast metro, particularly the southern portions.

LONG TERM (Sunday night through Saturday)...

A colder core upper low is forecast to break off from the
westerlies and drift southward over the Bahamas and Florida
Peninsula early in the new workweek. This will keep upper levels
cool (with some steeper lapse rates), however, drier air aloft
will limit convective potential, especially north of Alligator
Alley. Isolated to perhaps scattered diurnally driven convection
will still be possible on Monday and Tuesday. With the steeper
lapse rates and drier air, a strong wind gust or two cannot be
ruled out with the more robust and wider updrafts.

Going into midweek the globals have the upper low centering south
of our region over portions of the Caribbean. The best
thermodynamics will reside across the southern tier where the
coolest upper levels will likely be located. Globals keep some QPF
signal across the CWFA and with the easterly flow bringing in a
bit better moisture quality, think that some convection will be
possible...although kept POPs around late season climo until
confidence builds regarding exact placement of the upper low.

A complex upper pattern begins to take shape by the end of the
week and into the upcoming weekend. The aforementioned upper low
continues to drop southward into the western Caribbean and a H5
ridge begins to build over the southeast U.S. This will set up a
Rex Block pattern. Upstream, a surface cold front will begin to
push into the mid-Mississippi River Valley by the end of the
period. The parent trough from this feature will likely decay the
western side of the H5 ridge with time and finally perhaps absorb
what's left of the upper low. Regardless, the sensible weather
doesn't really change from day to day. Isolated to scattered
convection remains possible and surface temperatures will be at
around or a degree or two above climo for mid October.

AVIATION(18Z TAFS)...

Showers and strong thunderstorms this afternoon into the evening
spreading from west to east. TEMPOS have been included for this
afternoon. Terminals impacted by convection could fall to IFR/LIFR
at times. Short-fused AMDs will likely be needed. Wind forecast
along the east coast, particularly FLL, is a bit tricky as a brief
wind shift to the SE, due to a sea breeze is possible before
convective initiation. Although, this is not explicitly forecast
in the TAF it is possible for a brief wind shift along the coast
in the next hour or so. Overnight, light winds with a few
lingering showers possible.

MARINE...

A frontal boundary gradually moving through the area will lead to
increasing coverage of showers and thunderstorms. Some storms may be
strong to severe. Front will stall and wash out across the area
later this weekend into early next week. Locally higher winds and
seas possible in the strongest convection A 1 to 2 ft long period
swell in the Atlantic waters off through the weekend.

BEACHES...

A moderate rip current risk for the Palm Beaches today. An elevated
risk of rip currents will remain through the weekend.

Higher than normal astronomical tides (King Tides) could result in
minor coastal flooding of vulnerable low-lying coastal areas during
the times of high tide through at least this weekend. There were a
few reports of a few boat ramps and coastal parking lots with water
yesterday during high tide as well. A long period 1 to 2 foot swell
is moving into upper portions of the east coast and this will
provide enough additional push to have a little more impacts the
further north along the coast. Given the reports and the arriving
swell a Coastal Flood Statement is in effect for the Atlantic coast
for minor tidal flooding during times of high tide. The statement is
in effect through at least high tide tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  88  73  88 /  50  50  30  40
West Kendall     70  88  71  89 /  50  50  30  40
Opa-Locka        72  87  73  88 /  50  50  30  40
Homestead        70  87  71  87 /  50  50  30  40
Fort Lauderdale  72  88  73  87 /  50  40  30  40
N Ft Lauderdale  72  87  74  88 /  50  40  30  40
Pembroke Pines   71  88  72  87 /  50  50  30  40
West Palm Beach  70  86  73  88 /  50  40  20  30
Boca Raton       71  87  73  87 /  50  40  20  40
Naples           71  87  72  88 /  30  20  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...Frye
Tonight/Sunday and Marine...Kelly
Sunday Night through Saturday...Frye

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Oct 9, 10:54 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1054 PM EDT Sat Oct 9 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
101000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1054 PM EDT Sat Oct 9 2021

...Palm Beaches: Moderate Rip Current Risk...
...Fog Possible Overnight into Sunday Morning...
...Atlantic Coast: Minor Flooding Possible Around High Tide...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: A moderate rip current risk continues along the Palm
Beaches.

Thunderstorms: Isolated to scattered thunderstorms are possible
overnight, mainly across the Atlantic waters. Lightning, gusty winds,
and heavy rainfall are the primary concerns.

Waterspouts: Waterspouts are possible across the Gulf and southern
Atlantic waters.

Visibility: Patchy dense fog could develop across inland portions of
South Florida overnight and linger through sunrise on Sunday morning.

Coastal Flooding: Tidal flooding is possible during times of high
tide along the Atlantic coast. Flooding of boat ramps, beaches and
coastal parking lots are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An elevated risk of rip currents will linger along the Palm Beaches
at least through late week.

Isolated to scattered showers and thunderstorms are possible into
early portions of the week. Main impacts will be lightning and heavy
rainfall.

Higher than normal astronomical tides (King Tides) will affect South
Florida this week, and minor coastal flooding could become a concern
around the times of high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Oct 10, 12:30 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Miami FL
1230 AM EDT Sun Oct 10 2021

FLZ063-066-067-069>071-073-075-174-100800-
Glades-Hendry-Inland Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Inland Miami-Dade-Mainland Monroe-Far South Miami-
Dade-
Including the cities of Palmdale, Moore Haven, Clewiston,
LaBelle, Big Cypress Seminole Reservation, Pahokee, South Bay,
Belle Glade, Wellington, Lion Country Safari,
South County Regional Park, Naples, Marco Island,
Everglades City, Immokalee, Miccosukee Indian Reservation,
Markham Park, Homestead, Florida City, Redland,
Miccosukee Resort, Kendale Lakes, West Kendall, Country Walk,
Shark Valley, Flamingo, and Everglades National Park
1230 AM EDT Sun Oct 10 2021

...Patchy Areas of Dense Fog Possible Tonight...

Patches of fog, some locally dense, are forecast to develop
across portions of the area. Visibilities are likely to be reduced
to around 1 mile in general, with localized areas experiencing
reduced visibilities to one-half of a mile at times. Fog will
likely persist through the overnight to around sunrise. If lower
visibilities materialize, a dense fog advisory will be needed.

Motorists are advised to drive with caution tonight and Sunday
morning as visibilities may widely vary over short distances. Use
low beam headlights and leave extra distance between your vehicle
and others on the road when encountering significant reductions in
visibility. Allow extra time to travel to destinations.

RAG

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 12:21 AM EDTSpecial Marine WarningMFL54 min
Oct 10, 1:10 AM EDTSpecial Marine WarningMFL50 min
Oct 10, 2:37 AM EDTSpecial Marine WarningMFL53 min
Oct 10, 6:14 PM EDTSpecial Weather StatementMFLBroward46 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.